My doctor has me on tramadol and here recently I have been sick and had to take cough syrup with promethazine and azithrocine. Well, I ended up having to be rushed to the hospital because, well, I don't exactly know why yet. They're saying that it is a neurological problem because my legs will not quit shaking and my heart rate shoots up to over 160 bmp. My issue is, when they did the urine test on me in Charlestion, it came back that I had PCP in my urine (Needless to say they trearted me like a dopey after words - they even sent drug councelors to my room for Christ sake!) I cried for two hours because the doctors were treating me like an addict. I've never even been in contact with PCP, so I'm wondering - does tramadol, promethazine cough syrup, or any type of antibiotc cause a false positive for PCP? P.S. I know that tramadol hasn't caused this because I've been on it since I've been 15 and am now 20.
This info came from MedScape.com: False-positive results on a quantitative drug screen for PCP vary based on the actual test used. (Consult the laboratory for a list of confounders. Reported confounders include dextromethorphan, diphenhydramine, methadone, ibuprofen, metamizol, chlorpromazine, and venlafaxine.) If contaminants are a concern gas chromatography–mass spectroscopy (GC-MS) confirmatory test can be ordered.
I would check the ingredients of the cough syrup, it might have had dextromethorphan in it.
I'm sorry for your bad experience and I hope this info helps! Lisa Z
As a psychiatric provider owning an outpatient clinic, I have had two of my patients show positive for PCP. These are patients who I am quite sure are not using it and have no drug abuse history. I took the result very lightly and just made a note of it. Cough syrups can cause false positives. I doubt Effexor or Tramadol have this issue, however, I agree with all of you who have been through the embarrassment of such an accusation -- better, more accurate testing needs to be researched and implemented. It does the patient no good, nor the physician/provider who is trying to help them. In my case, I calmed both patients and will order a more accurate test in the future, explained use of cough medicine and sometimes other drugs, such as possibly lamotrigine, rarely causing this mistake.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Nov 2010 • 3 answers
Posted 27 Oct 2011 • 2 answers
Posted 3 Nov 2011 • 5 answers
Posted 29 Nov 2016 • 0 answers
Posted 11 Oct 2017 • 3 answers